Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

April 6, 2006Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 6, 2006, 8:14 AM CDT for Hand County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2006, 8:14 AM CDT (13:14 UTC)
Expired
Apr 6, 2006, 8:45 AM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:45 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 6, 3:45 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT THU APR 6 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
THE BIGGEST CHALLENGE FACING THE NEAR TERM DEALS WITH PCPN COVERAGE
AND TYPE TODAY THRU TONIGHT. CURRENTLY MODELS ARE TAKING 5H LOW
FURTHER TO SOUTH THAN PREVIOUSLY THOUGHT..AND -TSRA JUST NOW
REACHING FAR SW CWA. LATEST DAY1 OUTLOOK FROM SPC JUST CLIPS FAR
SERN CWA. BEST INSTABILITY OCCURS THRU MORNING ACROSS SRN TO SE CWA
WITH RESPECTABLE 7H-5H LAPSE RATES FROM 6 TO 7 DEGREES C. NAM MOST
UNSTABLE CAPE VALUES REACH 500 J/KG BY 18Z WITH BEST LIS AROUND -1.
BY 00Z FRIDAY THESE VALUES FALL OFF DRAMATICALLY AS DRY AIR BEGINS
TO PUSH IN FROM NORTH. FOR NORTHERN COUNTIES...QUESTION REMAINS ON
WHEN CONVECTIVE PCPN WILL PHASE OVER TO STRATIFORM TYPE AS 85H AND
7H TROWAL FEATURES TAKE OVER. THESE ALSO BOTH SLIP RAPIDLY SOUTH BY
00Z AS SFC AND 5H LOWS TAKE MORE SOUTHERLY ROUTE. ALSO WELL
PRONOUNCED DRY PUNCH NOW ADVECTING THROUGH WRN NEB/WRN SD WITH SAT
PIC SHOWING CLEAR SKIES. KEPT HIGHEST PROBABLITY PCPN TO THE
SOUTHERN/WESTERN COUNTIES DURING DAY...TAPERING CHCS DOWN TO THE NE
PART OF CWA.

NEXT CONCERN IS WINDS TONIGHT. AS LOW SLOWLY SLIPS SOUTH...STRONG
HIGH BUILDS IN FROM NORTH. MAV GUIDANCE SHOWING SUSTAINED WINDS AT
OR ABOVE 30KTS FOR MANY PLACES. GIVEN STRENGTH OF SUBSIDENCE BEHIND
EXITING SYSTEM AND CAA TAKING PLACE..SEE NO REASON TO DISCOUNT. WILL
ISSUE A WIND ADVRY FOR ALL CWA FROM 00Z TO 12Z FRIDAY. THIS MAY BE A
LITTLE LONG TIME WISE...BUT WOULD RATHER RUN LONG THAN HAVE LATER
SHIFTS EXTEND ADVRY FOR AN HOUR OR TWO TO COVER. CLEARING EXPECTED
RAPIDLY TONIGHT AND TRENDED POPS QUICKLY OUT OF CWA OVERNIGHT.

REMAINDER OF NEAR TERM QUIET. BUILDING HEIGHTS AND WAA RETURNS TO
CWA BY SATURDAY MORNING. MODELS DO PROG ANOTHER WAVE PASSING THROUGH
CWA SATURDAY NIGHT...BUT LITTLE SEEN IN THE WAY OF MOISTURE WITH
FEATURE. MIGHT BE A FEW ACCAS AS IT PASSES OVERHEAD BUT DONT EXPECT
MUCH MORE THAN THAT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS IN FAIR AGREEMENT DURING THIS PERIOD. IT STARTS OFF WITH A
WEAK SURFACE TROUGH IN THE AREA ON SUNDAY AND A WEAK DISTURBANCE
PASSING TO THE NORTH SUNDAY NIGHT. A BROAD...AND RATHER FLAT...UPPER
RIDGE WILL BE OVER THE CENTRAL U.S. ON SUNDAY. THE RIDGE WILL DRIFT
EAST ON SUNDAY AND MONDAY AS AN UPPER TROUGH MAKES PROGRESS ACROSS
THE WESTERN CONUS. MODELS AGREE THAT THIS UPPER TROUGH AND ITS
SURFACE LOW WILL MOVE THROUGH THE CENTRAL AND NORTHERN PLAINS
MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE CONTINUED WITH SLIGHT
CHANCE POPS FOR NOW...BUT THIS MAY NEED TO BE INCREASED THE
STRENGTH/TRACK OF THIS SYSTEM BECOMES MORE CERTAIN. MODELS DO VARY
IN THE AMOUNT OF COLD AIR BEHIND THIS SYSTEM HOWEVER. WENT WITH A
MODEL BLEND FOR TEMPS BY THE END OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY ALL COUNTIES.
MN...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY FOR BIG STONE AND
TRAVERSE COUNTIES.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Apr 6, 5:21 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT THU APR 6 2006

MNZ039-071030-
TRAVERSE-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS...WILL DEVELOP LATER TODAY ACROSS THE COUNTY. AN
ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE EXPECTED RAINFALL MAY
SLOW THE FALL OF LOCAL RIVERS THAT ARE AT OR ABOVE FLOOD STAGE.
STRONG NORTHEAST WINDS WILL ALSO DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ046-SDZ003>011-015>017-021-033-034-071030-
BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-GRANT-STANLEY-SULLY-
521 AM CDT THU APR 6 2006 /421 AM MDT THU APR 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS
ALSO POSSIBLE. THE BIGGEST THREAT FROM ANY PASSING THUNDERSTORM
WOULD BE THE LIGHTNING. STRONG NORTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 45 MPH WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ018>020-022-023-035>037-045-048-051-071030-
SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA. A
SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING THROUGH EARLY
AFTERNOON. THE BIGGEST THREAT FROM THE THUNDERSTORMS WOULD BE
LARGE HAIL. LATER THIS AFTERNOON...LOOK FOR NORTHEAST WINDS TO
INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUINGTHROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING THROUGH EARLY
AFTERNOON.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:02 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more30 hr
Apr 6, 4:12 AM CDTSevere Thunderstorm WarningABRJones, Lyman48 min
Apr 6, 4:58 AM CDTSevere Thunderstorm WarningABRJones, Lyman47 min
Apr 6, 5:50 AM CDTSevere Thunderstorm WarningABRBuffalo40 min
Apr 6, 10:55 AM CDTSevere Thunderstorm WarningABRHand35 min
Apr 6, 11:14 AM CDTSevere Thunderstorm WarningABRSpink31 min
Apr 6, 11:32 AM CDTSevere Thunderstorm WarningABRHand28 min
Apr 6, 12:05 PM CDTSevere Thunderstorm WarningABRHand25 min
Apr 6, 12:10 PM CDTFlash Flood WarningABRSpink6 hr
Apr 6, 12:34 PM CDTSevere Thunderstorm WarningABRHand41 min
Apr 6, 12:59 PM CDTSevere Thunderstorm WarningABRSully27 min
Apr 6, 1:32 PM CDTFlash Flood WarningABRClark6 hr
Apr 6, 3:27 PM CDTFlash Flood WarningABRDay4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.